Alert archive / Utah / Flash Flood Watches in 2012
Flash Flood Watch 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Aug 1, 2012, 2:30 AM MDT. It took effect at Aug 1, 2012, 12:00 PM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2012, 2:30 AM MDT (08:30 UTC)
- In effect from
- Aug 1, 2012, 12:00 PM MDT
- Expired
- Aug 1, 2012, 10:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Salt Lake City, UT
- Flood severity
- None
The text
As transmitted, in the capitals the NWS used until 2016.
901 WGUS65 KSLC 010830 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 230 AM MDT WED AUG 1 2012 UTZ013-019>021-517-518-012100- /O.NEW.KSLC.FF.A.0004.120801T1800Z-120802T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL- CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS- 230 AM MDT WED AUG 1 2012 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL AND SOUTHERN UTAH INCLUDING THE FOLLOWING AREAS...SAN RAFAEL SWELL AND CAPITOL REEF NATIONAL PARK...SOUTH CENTRAL UTAH AND THE GRAND STAIRCASE ESCALANTE NATIONAL MONUMENT...UTAHS DIXIE AND ZION NATIONAL PARK...GLEN CANYON RECREATION AREA...THE CENTRAL AND SOUTHERN MOUNTAINS...AS WELL AS THE WASATCH PLATEAU AND BOOK CLIFFS. THIS INCLUDES RECENT BURN SCARS SUCH AS THE SEELEY BURN SCAR NEAR HUNTINGTON. * FROM NOON MDT TODAY THROUGH THIS EVENING * ABUNDANT MOISTURE WILL ALLOW FOR THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL THIS AFTERNOON AND EVENING ACROSS THE WATCH AREA. * SLOT CANYONS AND SLICKROCK AREAS...NORMALLY DRY WASHES...AND OTHER FLASH FLOOD PRONE AREAS SUCH AS BURN SCARS FROM RECENT WILDFIRE ACTIVITY WILL BE SUSCEPTIBLE TO FLOODING TODAY. THOSE PLANNING OUTDOOR ACTIVITIES WITHIN THE WATCH AREA SHOULD REMAIN VIGILANT...AVOID FLOOD PRONE AREAS...AND HAVE A PLAN OF ACTION SHOULD FLOODING OCCUR. RECENTLY BURNED AREAS WILL ALSO BE SUSCEPTIBLE TO PRODUCING MUD AND DEBRIS FLOWS IF EVEN SHORT DURATION HEAVY RAIN FALLS ON THE BURN SCAR. RESIDENTS NEAR THESE BURN SCARS SHOULD HAVE A PLAN OF ACTION IN CASE OF HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
388 WGUS65 KSLC 012058 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 258 PM MDT WED AUG 1 2012 UTZ013-019>021-517-518-020400- /O.CON.KSLC.FF.A.0004.000000T0000Z-120802T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL- CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS- 258 PM MDT WED AUG 1 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL AND SOUTHERN UTAH INCLUDING THE FOLLOWING AREAS...SAN RAFAEL SWELL AND CAPITOL REEF NATIONAL PARK...SOUTH CENTRAL UTAH AND THE GRAND STAIRCASE ESCALANTE NATIONAL MONUMENT...UTAHS DIXIE AND ZION NATIONAL PARK...GLEN CANYON RECREATION AREA...THE CENTRAL AND SOUTHERN MOUNTAINS...AS WELL AS THE WASATCH PLATEAU AND BOOK CLIFFS. THIS INCLUDES RECENT BURN SCARS SUCH AS THE SEELEY BURN SCAR NEAR HUNTINGTON. * UNTIL 10 PM MDT THIS EVENING * ABUNDANT MOISTURE WILL ALLOW FOR THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL THIS AFTERNOON AND EVENING ACROSS THE WATCH AREA. * SLOT CANYONS AND SLICKROCK AREAS...NORMALLY DRY WASHES...AND OTHER FLASH FLOOD PRONE AREAS SUCH AS BURN SCARS FROM RECENT WILDFIRE ACTIVITY WILL BE SUSCEPTIBLE TO FLOODING TODAY. THOSE PLANNING OUTDOOR ACTIVITIES WITHIN THE WATCH AREA SHOULD REMAIN VIGILANT...AVOID FLOOD PRONE AREAS...AND HAVE A PLAN OF ACTION SHOULD FLOODING OCCUR. RECENTLY BURNED AREAS WILL ALSO BE SUSCEPTIBLE TO PRODUCING MUD AND DEBRIS FLOWS IF EVEN SHORT DURATION HEAVY RAIN FALLS ON THE BURN SCAR. RESIDENTS NEAR THESE BURN SCARS SHOULD HAVE A PLAN OF ACTION IN CASE OF HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
286 WGUS65 KSLC 020351 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 951 PM MDT WED AUG 1 2012 UTZ013-019>021-517-518-020500- /O.EXP.KSLC.FF.A.0004.000000T0000Z-120802T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL- CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS- 951 PM MDT WED AUG 1 2012 ...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM MDT THIS EVENING... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH...SOUTHERN UTAH AND SOUTHWEST UTAH WILL EXPIRE AT 10 PM MDT THIS EVENING. PRECIPITATION RATES HAVE DECREASED SIGNIFICANTLY THIS EVENING ALONG WITH COVERAGE OF SHOWERS AND THUNDERSTORMS. THEREFORE...THE POTENTIAL FOR ADDITIONAL FLASH FLOODING HAS DIMINISHED. $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 2:16 AM MDT, 14 minutes earlier.
Area forecast discussion, Aug 1, 2:16 AM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
216 AM MDT WED AUG 1 2012
.SYNOPSIS...A DRYING TREND IS EXPECTED ACROSS NORTHERN UTAH
BEGINNING TODAY WHILE MOISTURE LINGERS ACROSS THE FAR SOUTH
THROUGH THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...MID LEVEL SHEAR AXIS REMAINS IN PLACE ACROSS THE
FORECAST AREA EARLY THIS MORNING...STRETCHING FROM AN UPPER LOW
SPINNING ACROSS THE LOWER CO RIVER VALLEY NORTHEAST THROUGH
SOUTHWEST AND CENTRAL UT. ABUNDANT MOISTURE REMAINS IN PLACE
ROUGHLY ALONG AND SOUTH OF THIS AXIS WITH SATELLITE DERIVED PW
VALUES GENERALLY AT OR ABOVE AN INCH ACROSS SOUTHERN UT...AND
SURFACE DEW POINTS IN THE 50S TO LOW 60S.
THIS SHEAR AXIS IS FORECAST TO SLIDE SOUTHEAST TODAY IN RESPONSE
TO DEVELOPING WESTERLY FLOW ALOFT ACROSS THE NORTHERN GREAT BASIN.
ALONG AND SOUTH OF THIS AXIS SHOULD SEE ANOTHER DAY OF
THUNDERSTORM ACTIVITY CAPABLE OF PRODUCING HEAVY RAINFALL AND
FLASH FLOODING. OF CONCERN THIS AFTERNOON AND EVENING IS NORTH TO
NORTHEAST COMPONENT TO FLOW ALOFT EXPECTED TO SPREAD ACROSS
SOUTHWEST UT. THIS WOULD ALLOW CONVECTION TO PROPAGATE OFF THE
TERRAIN AND DOWN FLOOD PRONE BASINS PARTICULARLY NEAR ZION. AS
SUCH HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR A GOOD
PORTION OF SOUTHERN AND EAST CENTRAL UT...AS WELL AS FOR THE
SEELEY BURN SCAR WHICH HAS BEEN VERY ACTIVE OF LATE.
AFOREMENTIONED WESTERLY FLOW ACROSS THE GREAT BASIN WILL CONTINUE
THROUGH THE REMAINDER OF THE WEEK...AS AN UPPER LOW CROSSES THE
NORTHERN ROCKIES. THIS WILL MAINTAIN A VERY DRY AIRMASS ACROSS
NORTHERN UT WHILE LINGERING MOISTURE BECOMES CONFINED TO THE FAR
SOUTH. AS SUCH THE FLASH FLOOD THREAT SHOULD DIMINISH FOR THE
LATTER HALF OF THE WEEK.
SOUTHERLY FLOW LOOKS TO ALLOW MOISTURE TO SLOWLY RETURN NORTHWARD
DURING THE WEEKEND THROUGH EARLY NEXT WEEK...ALTHOUGH PERHAPS IN
MORE LIMITED QUANTITIES TO WHAT HAS BEEN OBSERVED OF LATE. AS SUCH
HAVE GENERALLY TRENDED POPS CLOSER TO CLIMO DURING THIS TIME.
&&
.AVIATION...SOUTHERLY WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST
BETWEEN 18 AND 20Z THIS AFTERNOON. CURRENT DRYING TREND ACROSS THE
NORTHERN WILL LIKELY LIMIT CONVECTIVE POTENTIAL AROUND THE
AIRPORT...HOWEVER A 20 PERCENT CHANCE REMAINS OF OUTFLOW FROM
SHOWERS AND THUNDERSTORMS IN THE VICINITY CAUSING GUSTY AND ERRATIC
WINDS AT THE AIRPORT BETWEEN 18-00Z.
&&
.FIRE WEATHER...DEEP MOISTURE WILL REMAIN IN PLACE ACROSS PORTIONS
OF CENTRAL AND SOUTHERN AGAIN TODAY. DRIER AIR WILL BEGIN TO BUILD
INTO NORTHERN UTAH TODAY. THIS DRY AIR WILL SHIFT SOUTHWARD THURSDAY
ACROSS CENTRAL UTAH. BY FRIDAY...ANY MOISTURE WILL BE LIMITED TO
EXTREME SOUTHERN UTAH. THE LULL BETWEEN MOISTURE SURGES WILL BE
SHORT HOWEVER AS ANOTHER MONSOONAL SURGE IS FORECAST TO BEGIN
SATURDAY BY SEVERAL OF THE MEDIUM RANGE MODELS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
UTZ013-019>021-517-518.
WY...&&
SEAMAN/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 31, 9:50 PM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 950 PM MDT TUE JUL 31 2012 UTZ001>016-019>021-517-518-WYZ021-011200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 950 PM MDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TONIGHT A FEW SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE NIGHT MAINLY ACROSS PORTIONS OF SOUTHERN...CENTRAL AND NORTHEAST UTAH AND SOUTHWEST WYOMING. THESE THUNDERSTORMS MAY PRODUCE LOCALLY MODERATE TO HEAVY RAIN...DANGEROUS LIGHTNING AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A DRYING TREND IS EXPECTED ACROSS NORTHERN UTAH DURING THE LATTER HALF OF THE WEEK...WHILE MOISTURE REMAINS IN PLACE ACROSS THE SOUTH BRINGING A CONTINUED THREAT FOR SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 31, 8:51 PM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
851 PM MDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD BRIAN HEAD 37.70N 112.84W
07/31/2012 IRON UT LAW ENFORCEMENT
HIGHWAY 143 CLOSED NEAR BRIAN HEAD DUE TO FLASH FLOODING.
&&
LCLocal storm report, Jul 31, 10:12 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1012 PM MDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 15 SW SCOFIELD RES 39.57N 111.36W
07/31/2012 SANPETE UT UTILITY COMPANY
DEBRIS FLOW ON SEELEY BURN SCAR AFFECTING SOUTH HUGHES
CANYON. THE DEBRIS FLOW WENT ACROSS HIGHWAY 31.
0430 PM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
07/31/2012 WAYNE UT PARK/FOREST SRVC
3 FT FLOOD WAVE IN SULPHUR CREEK.
0539 PM FLASH FLOOD ZION NP 37.22N 112.99W
07/31/2012 WASHINGTON UT PARK/FOREST SRVC
SIGNIFICANT FLASH FLOODING IN ZION NP. ALSO...THE RIVER
GAGE ON THE NORTH FORK OF THE VIRGIN RIVER ROSE FROM NEAR
55 CFS TO 1433 CFS.
0840 PM FLASH FLOOD BRIAN HEAD 37.70N 112.84W
07/31/2012 IRON UT LAW ENFORCEMENT
HIGHWAY 143 CLOSED NEAR BRIAN HEAD DUE TO FLASH FLOODING.
&&
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:30 PM MDT | Flash Flood Warning | SLC | Iron | 4 hr |
| Jul 31, 6:30 PM MDT | Special Weather Statement | SLC | Kane | 30 min |
| Jul 31, 10:51 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Aug 1, 2:51 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Aug 1, 3:09 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
| Aug 1, 4:05 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Aug 1, 5:17 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Aug 1, 5:23 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Aug 1, 5:27 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 4 hr |
Nearby
Flash Flood Watches in Utah, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.